The onset of skin reactions and injuries depends on the dose received by the skin. Effects are distinguished in prompt (< 2 weeks), early (2-8 weeks), midterm (6-52 weeks) and long-term (>40 weeks) [STECKER et al., 2009], [BALTER et al., 2010]. The National Cancer Institute (NCI) has established a skin reaction grading system which classifies skin reactions according to severity ranging from grades 1 to 4, with 1 being the least severe and 4 the most severe.
It is unlikely for a skin reaction to occur for doses lower than about 2 Gy on the skin surface. Some not so serious effects may be observed in the dose range from 2-5 Gy. Transient erythema (reddening of skin) is developed as a prompt effect, and epilation (loss or removal of hair) may be present as an early effect. All effects are expected to heal in the midterm, leaving no observable effects in the long term (>40 weeks). For doses ranging from 5-10 Gy, transient erythema is expected to appear as a prompt effect. Erythema and epilation appear within 2-8 weeks of irradiation. Within the low dose area of this dose range (5-10 Gy), all effects are expected to recover fully in the mid and long-term. At the high dose end, approaching 10 Gy, midterm effects may include prolonged erythema and permanent partial epilation, while long term effects may be dermal atrophy (thinning of dermas layer) and/or induration (hardening).
Skin reactions for doses up to 10 Gy are usually graded as grade 1 according to the NCI classification. Picture 1 shows a grade 1 skin reaction on a patient’s back.
Figure 1. Grade 1 skin reaction on a patient’s back (photograph courtesy of S. Balter).
At doses between 10 and 15 Gy, transient erythema is expected as a prompt effect. Erythema, epilation and possible dry desquamation may appear in early phases. Recovery from desquamation is expected to commence within the early phase (2-8 weeks). In the midterm, prolonged erythema and permanent epilation are likely to happen. In the long term, dermal atrophy and/or induration are expected. Radiation induced telangiectasia and skin weakness are also probable. Skin reactions that may be observed in this dose range belong to grades 1 and 2 (Picture 2) of the NCI classification.
Figure 2. Grade 2 skin reaction on a patient’s back (photograph courtesy of S. Balter).
The most severe skin reactions (NCI grades 3 and 4) may appear for doses exceeding 15 Gy. Naturally, the higher the dose, the more severe the effect.
Transient erythema appears as a prompt effect in less than 2 weeks. At very high doses, it is possible that edema and acute ulceration appear in the same time frame. Early effects include erythema, epilation and moist desquamation. In the midterm (6-52 weeks), dermal atrophy may occur. Ulceration, due to failure of moist desquamation to heal, may also appear. Dermal necrosis which may require surgical intervention is likely to appear at higher doses. In the long term, radiation induced telangiectasia, dermal atrophy and/or induration and late skin breakdown are possible. The lesion may persist and progress into deeper tissues. Surgical intervention (skin grafting) may then be required.
Pictures 3 and 4 show skin reactions of grades 3 and 4 respectively.
Figure 3. Grade 3 skin reaction on a patient’s back. Moist desquamation is obvious (photograph courtesy of S. Balter).
Figure 4. Grade 4 skin reaction on a patient’s back. The necrotic lesion has progressed to the deeper layers of patient’s integumen (photograph reproduced with permission of ICRP).
Picture 5 below shows a radiation induced lesion’s progress which was finally treated surgically.
Figure 5. Skin injury (necrosis and ulceration) in a patient with chronic total occlusion. a) 2 months, b) 6 months, c) 8 months after percutaneous coronary intervention (PCI), and d) after the flap surgery [pictures from: REHANI, M.M., SRIMAHACHOTA, S., Skin injuries in interventional procedures. Radiat. Prot. Dosimetry (2011) doi: 10.1093/rpd/ncr257].